Ask a doctor

New to Acne at 35 - Should I Go Back on the Pill?

I am a 35 year old, fair skinned woman who has never had acne before besides an errant pimple before my period. Recently I have begun to have pimples around my chin and mouth that are large, but not necessarily painful. They take weeks to go away and I'm concerned about scarring. I have recently stopped taking the pill -- should I go back to taking it or wait another month or two to see if things go back to normal?

Doctor Answers (2)

Hormonal Acne

+2

Hormonal acne is a very common form of acne occuring in females between the ages of 20-50.  It is very possible that you have hormonal acne and your use of birth control pills was essentially treating the acne for many years.  Hormonal acne typically appears as deep cystic nodules in the mid to lower face.  As birth control pills have many side-effects which become more serious for women in their 30s, other alternatives are available.  Spironolactone is an oral medicine that is prescribed in low doses by dermatologists for its anti-androgen ability as it works as a "hormone skin receptor blocker."  I recommend you see a board certified dermatologist to establish a diagnosis and begin a treatment regimen.


Houston Dermatologist

Red pimples around the mouth may not be acne

+1

Red pimples around the mouth may not be acne. Not infrequently this is the begining of perioral dermatitis or a baby form of rosacea. It can also represent a contact dermatitis or an infection. It is best to see a dermatologist for a diagnosis.

Edward Lack, MD
Chicago Dermatologist
3.0 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.